What are the potential toxic effects of cyclosporine in liver transplant patients?

Updated: Dec 31, 2017
  • Author: Lemi Luu, MD, RDMS, FACEP, FAAEM; Chief Editor: Barry E Brenner, MD, PhD, FACEP  more...
  • Print
Answer

Answer

The principal toxic effect of cyclosporine is nephrotoxicity due to intrarenal vasoconstriction. Nephrotoxicity from cyclosporine occurs in 40-70% of patients and is manifested acutely by elevations in blood urea nitrogen (BUN) and creatinine levels. Whereas acute nephrotoxicity is usually reversible with reductions in dosage, chronic nephrotoxicity is not. This irreversible form is associated with histologic changes in the kidney that may ultimately necessitate renal support through dialysis or retransplantation. Other toxic effects include hyperkalemia, hypertension, venous thrombosis, tremor, headache, paresthesia, gout, gingival hyperplasia, and hepatotoxicity.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!